Vaping is suspected cause of recent lung injuries
The Blue Ridge Poison Center at UVA Health joins the U.S. Centers for Disease Control and Prevention in alerting the public to nearly 100 cases nationally of lung illnesses that appear to be linked to vaping. No deaths have been reported, but many patients have experienced life-threatening symptoms and needed emergency hospital care.
The cases primarily occurred in Wisconsin, but several other states have seen cases, including Illinois and Pennsylvania. Patients reported using an electronic vaping device within a few weeks of the onset of symptoms, often with a vape liquid that contained THC, the active ingredient in marijuana.
Health officials say the symptoms become progressively worse over several days and mimic a viral illness (like the flu) or a heart attack. Symptoms include:
- Fever, nausea and vomiting
- Shortness of breath, cough and chest pain
If anyone is experiencing symptoms and has used a vaping device in the past few weeks, please seek medical care as soon as possible.
The Blue Ridge Poison Center is available 24 hours a day, seven days a week to answer questions and offer advice by calling 800.222.1222. Poison centers across the U.S. will be working with their local health agencies to track and manage these cases.